Alert archive / Indiana / Gale Warnings in 2020

Gale Warning 1, NWS Northern Indiana

January 4, 2020

NWS Northern Indiana issued this gale warning at Jan 4, 2020, 2:52 PM EST. It took effect at Jan 5, 2020, 10:00 AM EST. It was in force for 13 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 4, 2020, 2:52 PM EST (19:52 UTC)
In effect from
Jan 5, 2020, 10:00 AM EST
Expired
Jan 5, 2020, 11:00 PM EST
In force
13 hr
Issued by
NWS Northern Indiana

The text

As transmitted.

391 
WHUS73 KIWX 041952
MWWIWX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Northern Indiana
252 PM EST Sat Jan 4 2020

LMZ043-046-050400-
/O.CON.KIWX.SC.Y.0001.000000T0000Z-200105T0300Z/
/O.UPG.KIWX.GL.A.0001.200105T1800Z-200106T0600Z/
/O.NEW.KIWX.GL.W.0001.200105T1800Z-200106T0600Z/
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
252 PM EST Sat Jan 4 2020

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 10 PM EST THIS
EVENING...
...GALE WARNING IN EFFECT FROM 1 PM SUNDAY TO 1 AM EST MONDAY...

The National Weather Service in Northern Indiana has issued a
Gale Warning, which is in effect from 1 PM Sunday to 1 AM EST
Monday. The Gale Watch is no longer in effect. 

* WINDS...West wind 10 to 15 knots backing southwest towards
  daybreak.

* WAVES...3 to 5 feet.

A Gale Watch has also been issued. This Gale Watch is in effect
from Sunday afternoon through late Sunday night.

* WINDS....Southwest wind 15 to 25 knots on Sunday veering west 20
  to 30 knots in the afternoon. Gusts up to 35 knot gales. 

* WAVES... Waves 3 to 6 feet building to 4 to 10 feet, 
  occasionally to 13 feet in the afternoon. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occuring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

A small craft advisory means that sustained winds or frequent
gusts of 22 to 33 knots are likely...and/or waves greater than
4 feet are expected. Inexperienced mariners...especially those
operating smaller vessels should avoid navigating in these
conditions.

&&

$$
5 follow-up statements
012 
WHUS73 KIWX 050309
MWWIWX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Northern Indiana
1009 PM EST Sat Jan 4 2020

LMZ043-046-051115-
/O.EXP.KIWX.SC.Y.0001.000000T0000Z-200105T0300Z/
/O.CON.KIWX.GL.W.0001.200105T1800Z-200106T0600Z/
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
1009 PM EST Sat Jan 4 2020

...GALE WARNING REMAINS IN EFFECT FROM 1 PM SUNDAY TO 1 AM EST
MONDAY...

* WINDS...West 20 to 30 knots. Gusts up to 35 knot gales.
  
* WAVES... Waves building to 4 to 10 feet, occasionally to 13 feet
  late Sunday afternoon into Sunday night. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occuring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

&&

$$
425 
WHUS73 KIWX 050853
MWWIWX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Northern Indiana
353 AM EST Sun Jan 5 2020

LMZ043-046-051700-
/O.EXT.KIWX.GL.W.0001.200105T1500Z-200106T0600Z/
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
353 AM EST Sun Jan 5 2020

...GALE WARNING NOW IN EFFECT FROM 10 AM THIS MORNING TO 1 AM EST
MONDAY...

* WINDS...West 20 to 30 knots. Gusts up to 35 knot gales.

* WAVES... Waves building to 8 to 12 feet, occasionally to 15 feet
  late this morning into late tonight. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occuring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

&&

$$
387 
WHUS73 KIWX 051525
MWWIWX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Northern Indiana
1025 AM EST Sun Jan 5 2020

LMZ043-046-052330-
/O.CON.KIWX.GL.W.0001.000000T0000Z-200106T0600Z/
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
1025 AM EST Sun Jan 5 2020

...GALE WARNING REMAINS IN EFFECT UNTIL 1 AM EST MONDAY...

* WINDS...South 10 to 20 knots shifting west at 20 to 30 knots
  this afternoon. Gusts up to 35 knot gales this afternoon and
  evening.

* WAVES...Waves 3 to 6 feet building to 4 to 7 feet, occasionally
  to 9 feet late this afternoon. Waves 8 to 12 feet, occasionally
  to 15 feet tonight. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occuring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

&&

$$

MCD
332 
WHUS73 KIWX 052026
MWWIWX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Northern Indiana
326 PM EST Sun Jan 5 2020

LMZ043-046-060430-
/O.CON.KIWX.GL.W.0001.000000T0000Z-200106T0600Z/
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
326 PM EST Sun Jan 5 2020

...GALE WARNING REMAINS IN EFFECT UNTIL 1 AM EST MONDAY...

* WINDS...West wind to 30 knots easing to 15 to 25 knots after
  midnight. Gusts up to 35 knot gales through midnight. 

* WAVES...Waves 4 to 8 feet this afternoon building to 8 to 12
  feet, occasionally to 15 feet, tonight. Waves 5 to 8 feet
  Monday subsiding to 2 to 4 feet Monday afternoon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occuring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

&&

$$
401 
WHUS73 KIWX 060400
MWWIWX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Northern Indiana
1100 PM EST Sun Jan 5 2020

LMZ043-046-061200-
/O.CAN.KIWX.GL.W.0001.000000T0000Z-200106T0600Z/
/O.NEW.KIWX.SC.Y.0002.200106T0400Z-200106T1600Z/
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
1100 PM EST Sun Jan 5 2020

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 11 AM EST MONDAY...

The National Weather Service in Northern Indiana has issued a 
Small Craft Advisory, which is in effect until 11 AM EST Monday. 
The Gale Warning has been cancelled. 

* WINDS...West wind to 30 knots easing to 15 to 25 knots after
  midnight. 

* WAVES...Waves 6 to 10 subsiding to 5 to 8 feet Monday morning
  and 2 to 4 feet Monday afternoon. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A small craft advisory means that sustained winds or frequent
gusts of 22 to 33 knots are likely...and/or waves greater than
4 feet are expected. Inexperienced mariners...especially those
operating smaller vessels should avoid navigating in these
conditions.

&&

$$

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this gale warning went out at Jan 4, 12:25 PM EST, 2 hours 27 minutes earlier.

Area forecast discussion, Jan 4, 12:25 PM EST, 2 hours 27 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
1225 PM EST Sat Jan 4 2020

.SYNOPSIS...
Issued at 1030 AM EST Sat Jan 4 2020

An area of light to moderate snow across southwest Lower Michigan
and northwest Indiana will sink southeast into this afternoon.
The snow will mix with rain this afternoon with snow accumulations
of an inch or less, especially on grassy areas. Road temperatures
should stay above freezing throughout the day helping to limit
any travel issues. Mild weather is ahead this upcoming week with
highs most days in the 40s. Windy conditions are expected Sunday;
otherwise the weather will be tranquil. Little if any
precipitation is forecast from Sunday through Thursday.

&&

.UPDATE...
Issued at 1030 AM EST Sat Jan 4 2020

The northern stream upper level height minimum is continuing to
drop southeast across west central Indiana late this morning. The
primary area of snow accumulation potential is in association with
narrow deformation band to the northwest of this height minimum
extending from southwest Lower Michigan into central Illinois.
Near-term cross sections depict some reduced static stability in
the 700-500 mb layer coincident with fairly strong UVM signal.
This layer also corresponds to upper half of the DGZ. One factor
that should tend to keep accumulations down is the progressive
southeast nature of both the deformation band and the
accompanying pocket of increased elevated instability. Given track
of the primary mid/upper level trough, still feel that previous
forecast placement across the northwest for around 1"
accumulations (mainly grassy areas) is still on track. With the
elevated instability and brief lake enhancement late morning
through mid afternoon, a few locations could pick up close to 2
inches across northwest Indiana before precip wanes early
afternoon. Amounts like to taper sharply into south central Lower
Michigan/northeast Indiana/northwest Ohio given shorter residence
time of southward sinking deformation band.

Some light precip is possible in wake of this upper trough,
particularly downwind of Lake Michigan where some lingering lake
enhancement is expected. Loss of saturation in DGZ by this time
could yield more of a drizzle precip type. With sfc temps hovering
around freezing, may need to watch later this afternoon for a few
slick spots on roads if this drizzle materializes.

&&

.SHORT TERM...(Today and Tonight)
Issued at 325 AM EST Sat Jan 4 2020

A weak but well defined upper level system on satellite will move
into the area this morning and bring light snow. Weak isentropic
lift per 290K surface suggests snowfall amounts up to an inch,
especially on grassy surfaces. Given upstream radar and surface
obs and trends, have raised snow amounts a little over most areas
west of Highway 31. It appears pavement temperatures will remain
above freezing helping to limit any travel issues. The snow should
mix with rain this afternoon as air temperatures rise above
freezing. Otherwise, snow will end by early tonight with overnight
temperatures falling to near 26.

&&

.LONG TERM...(Sunday through Friday)
Issued at 325 AM EST Sat Jan 4 2020

A tranquil period is ahead through next week Thursday except for a
windy day Sunday. Have issued a Lakeshore Flood Advisory for
Sunday due to the continued high lake water levels along with
windy conditions. Erosion especially along the Berrien county
shoreline is expected to continue and will likely exasperate the
conditions that developed last year due to the high lake water
levels and several wind events. Otherwise, mild weather will
continue through next week with the potential for highs to top 50
degrees Friday. Mainly dry weather is expected through Thursday;
however, the potential for 1 to 2 inches of rain is farther ahead
for Friday through next Sunday as abundant moisture streams north
ahead of a strong upper level system ejecting out of the west
longwave. Although model disparities abound including the
differences between the slower ECMWF and the GFS, there is an
amazingly high correlation coefficient (close to 0.98 about day 8
analogs). This is a strong indication the main upper level trof
will stay anchored to the west CONUS through next weekend, keeping
the mild and wet pattern past next weekend for the forecast area.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday Afternoon)
Issued at 1223 PM EST Sat Jan 4 2020

An area of deformation associated with a strong vorticity maximum
continues to dive southeast through IL/IN today. Snow showers
along it will provide times of low VISBY and CIGs dropping flight
conditions into IFR and at times LIFR from some of the higher
bands of snow. The back end of this band was moving towards SBN
around midday so will likely be phasing it out of their TAFs. FWA
likely sees some snow early this afternoon, but wouldn't be
surprised if the flight conditions there are slightly improved
from what SBN saw. The area of moisture associated with this snow
will shift southeast out of the area later this afternoon/evening
allowing for snow to end. Can't rule out a brief period of drizzle
that could freeze to wet surfaces as temperatures remain at or
slightly above freezing towards the tail end of this.

Expect some lingering MVFR CIGs into the overnight, but moisture
does appear to dissolve as we head into the overnight so wouldn't
be surprised if we scatter out earlier than these TAFs show.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...Lakeshore Flood Advisory from noon Sunday to midnight CST Sunday
     night for INZ003.

MI...Lakeshore Flood Advisory from 1 PM Sunday to 1 AM EST Monday for
     MIZ077.

OH...NONE.
LM...Gale Watch from Sunday afternoon through late Sunday night for
     LMZ043-046.

     Small Craft Advisory until 10 PM EST this evening for LMZ043-046.

&&

UPDATE...Marsili
SYNOPSIS...Marsili/Skipper
SHORT TERM...Skipper
LONG TERM...Skipper
AVIATION...Roller

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Jan 4, 5:18 AM EST, 9 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
518 AM EST Sat Jan 4 2020

INZ004>009-012>018-020-022>027-032>034-MIZ078>081-OHZ001-002-004-005-
015-016-024-025-051030-
St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-Pulaski-
Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-Miami-
Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Cass MI-
St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-Henry-
Paulding-Putnam-Van Wert-Allen OH-
518 AM EST Sat Jan 4 2020 /418 AM CST Sat Jan 4 2020/

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.

.DAY ONE...Today and tonight.

Snow will mix with rain later today with up to an inch of
accumulation, mainly on grassy areas and west of Highway 31. Road
temperatures are expected to stay above freezing and should limit any
travel issues.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

INZ003-MIZ077-051030-
La Porte-Berrien-
518 AM EST Sat Jan 4 2020 /418 AM CST Sat Jan 4 2020/

...LAKESHORE FLOOD ADVISORY IN EFFECT FROM 1 PM EST /NOON CST/
SUNDAY TO 1 AM EST /MIDNIGHT CST/ MONDAY...

This Hazardous Weather Outlook is for northern Indiana and
southwest Michigan.

.DAY ONE...Today and tonight.

Snow will mix with rain later today with up to an inch of
accumulation, mainly on grassy areas. Road temperatures are expected
to stay above freezing and should limit any travel issues.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Lakeshore Flood Advisory.

A period of west wind gusts of 25 to 40 mph is expected Sunday into
Sunday evening. These strong winds will result in building waves and
a renewed threat of beach erosion and some coastal flooding
along the immediate lakeshore.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LMZ043-046-051030-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
518 AM EST Sat Jan 4 2020

...SMALL CRAFT ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 10 PM
EST THIS EVENING...
...GALE WATCH IN EFFECT FROM SUNDAY AFTERNOON THROUGH LATE SUNDAY
NIGHT...

This Hazardous Weather Outlook is for the nearshore waters of
southeastern Lake Michigan.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

 Gale Watch.

Hazardous conditions for small craft will be possible again Tuesday
night into Wednesday.

In the hours before

Local storm report, Jan 4, 10:33 AM EST, 4 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1033 AM EST SAT JAN 4 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1007 AM     SNOW             1 E INDIAN VILLAGE      41.72N 86.20W
01/04/2020  M0.5 INCH        ST. JOSEPH         IN   BROADCAST MEDIA

&&

CR
Special weather statement, Jan 4, 11:02 AM EST, 3 hours 50 minutes before
Special Weather Statement
National Weather Service Northern Indiana
1102 AM EST Sat Jan 4 2020

INZ004>006-008-041715-
Lagrange-Noble-St. Joseph-Elkhart-
1102 AM EST Sat Jan 4 2020

...AN AREA OF MODERATE TO HEAVY SNOW WILL AFFECT ELKHART...NORTHERN
NOBLE...EAST CENTRAL ST. JOSEPH AND SOUTHWESTERN LAGRANGE COUNTIES...

At 1059 AM EST, an area of moderate to heavy snow was located along
a line extending from Lagrange to near Gulivoire Park. Movement was
southeast at 15 mph.

Locations impacted include...
Elkhart, Mishawaka, Goshen, Nappanee, Ligonier, Lagrange, Dunlap,
Middlebury, Wakarusa, Rome City, Topeka, Millersburg, New Paris,
Benton, Locke, Wolcottville, Shipshewana, Honeyville, Big Long Lake
and Foraker.

Use extra caution if you must travel through this area of moderate
to heavy snow. Be prepared for rapid changes in visibility and
potentially slick roads.

&&

LAT...LON 4155 8519 4148 8519 4144 8602 4164 8621
      4171 8547
TIME...MOT...LOC 1559Z 302DEG 15KT 4167 8540 4160 8617

MARSILI

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 4, 11:02 AM ESTSpecial Weather StatementIWXElkhart, LaGrange73 min

Nearby

Gale Warnings in Indiana, 2020Every gale warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.